Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Ther. 2003 Mar-Apr;10(2):137-47.

Radiocontrast-induced nephropathy.

Author information

  • 1Division of Nephrology and Hypertension, Department of Medicine, University of Miami School of Medicine, 1600 NW 10th Avenue (R 7168), Miami, FL 33136, USA.

Abstract

Radiocontrast administration remains the third leading cause of hospital-acquired acute renal failure. Clinically, radiocontrast-induced nephropathy (RIN) is defined as a sudden decline in renal function after radiocontrast administration. Typically, the serum creatinine level begins to increase at 24 to 72 hours after the administration of contrast, peaks at 3 to 5 days, and requires another 3 to 5 days to return to baseline. RIN increases the incidence of life-threatening complications such as sepsis, bleeding, and respiratory failure and increases the cost of medical care by extending the hospital stay. The increased mortality associated with acute renal failure encountered in this scenario calls for a heightened awareness of the diagnosis and prevention of RIN. Whereas individuals with healthy renal function are not generally considered to be at particular risk for RIN, patients with preexisting renal insufficiency and diabetes mellitus are much more likely to experience acute renal failure after contrast administration. In the past, a variety of therapeutic interventions have been used to prevent or attenuate RIN, including saline hydration, diuretics, mannitol, calcium channel antagonists, theophylline, endothelin receptor antagonists, hemodialysis, and dopamine. More recently, studies demonstrate a positive impact of fenoldopam (dopamine-1 receptor, dopamine-1 agonist) and the antioxidant N-acetylcysteine in ameliorating RIN. This article discusses the pathophysiology, risk factors, and prevention of RIN.

PMID:
12629594
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk